Hail, Elbert
- When
- July 7, 2:13 PM MST
- Where
- Elbert County, 0.53 mi E of Kiowa
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.350, -104.460
Heavy rain associated with a wet microbursts, produced over 3 inches of rain in 90 minutes across southeast Denver. In Denver, some underpasses were flooded with several feet of water which stranded motorists.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Heavy rain associated with a wet microbursts, produced over 3 inches of rain in 90 minutes across southeast Denver. In Denver, some underpasses were flooded with several feet of water which stranded motorists. As a result, the fire department conducted at least 10 water rescues. Some basements in Denver were inundated with up to 4 feet of water causing extensive flood damage. The Platte Valley and Western Model Railroad Club's model train display in Union Station was also damaged when 3 to 4 inches of mud and water spilled over some of the command and control systems. Several display modules and scenery pieces in a storage room were also damaged. The entire display spanned more than 1,000 feet of track in a room that was once used as the jail at Union Station in the 1900s. Urban and small stream flooding was reported across the surrounding Denver suburbs as well. The storm left about 28,000 Xcel customers without power when the storm snapped trees and power lines.
In addition, heavy rain produced flash flooding in the Four Mile Canyon burn scar. Four debris slides occurred along Four Mile Canyon Drive, including one that was 100 yards wide and 4 feet deep. Several rockslides were reported in Lefthand and Boulder Canyons. A severe thunderstorm produced hail up to golfball size in Elbert County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 7, 3:07 AM MST, 11 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 407 AM MDT THU JUL 7 2011 .SHORT TERM...THE WEATHER PATTERN HAS CHANGED VERY LITTLE OVER THE LAST 24 HOURS. UPPER LEVEL HIGH PRESSURE RIDGE IS STILL CENTERED OVER NORTHERN NEW MEXICO...WITH WESTERLY FLOW ALOFT ACROSS THE FORECAST AREA. MEANWHILE...PLENTY OF LOW LEVEL MOISTURE WAS FOUND ACROSS THE PLAINS WITH DEWPOINTS IN THE UPPER 50S...AND GPS INTEGRATED PRECIPITABLE WATER VALUES NEARLY UNCHANGED FROM 24 HOURS AGO WITH VALUES AROUND 1.10 INCH IN THE FRONT RANGE URBAN CORRIDOR. Q-G ANALYSIS SHOWS WEAK SUBSIDENCE MOVING ACROSS THE PLAINS EARLY THIS MORNING WHICH SHOULD LIMIT THREAT OF MORNING SHOWERS. THE AIRMASS DESTABILIZES AGAIN BY AFTERNOON BUT NOT QUITE TO THE EXTENT OF YESTERDAY. CAPES ARE EXPECTED TO RANGE FROM 600-1200 J/KG OVER MOST OF THE FORECAST AREA AND WITH LIMITED SHEAR AND FREEZING LEVELS NEAR 16 THOUSAND FEET...SEVERE WEATHER THREAT WILL BE LIMITED. WE DO HAVE TO WATCH POTENTIAL FOR HEAVY RAIN AGAIN SINCE STORMS WILL BE MOVING SLIGHTLY SLOWER THAN YESTERDAY AS MID LEVEL FLOW RELAXES BY ABOUT 5 KNOTS. HOWEVER...OTHER PARAMETERS ARE NOT QUITE AS FAVORABLE. WARM CLOUD DEPTH IS EXPECTED TO AVERAGE AROUND 5500-6000 FEET AND PRECIPITABLE WATER VALUES MAY BE ABOUT A TENTH OF AN INCH LOWER. THERE IS STILL POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLASH FLOODING IN THE FRONT RANGE BURN AREAS BUT NOT QUITE AS GREAT AS YESTERDAY. AS A RESULT...WE WILL HOLD OFF ON ANY FLASH FLOOD WATCHES FOR NOW BUT STILL MENTION HEAVY RAINFALL AND THREATS IN THE HAZARDOUS WEATHER OUTLOOK. HIGHEST SHOWER/STORM COVERAGE EXPECTED TO OCCUR IN/NEAR THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE WHERE BEST LOW LEVEL CONVERGENCE OCCURS. INCREASED POPS TO LIKELY THERE. LOWER CHANCES FOR STORMS OVER THE NORTHEAST CORNER WHERE AIRMASS IS SLIGHTLY MORE STABLE TODAY. .LONG TERM...ON FRIDAY NERN COLORADO IS STILL UNDER THE NORTHERN EDGE OF THE 500 MB RIDGE...ITS TOP NOW FLATTEN BY A PASSING WEAK PERTURBATION TETHERED TO A BROAD MID-LEVEL TROUGH STRETCHING FM THE PACIFIC NORTHWEST TO THE NRN GREAT PLAINS. OVERALL MODELS SHOW THIS WEAK DISTURBANCE EMBEDDED IN WEST-SOUTHWESTERLY FLOW ALOFT PASSING OVER NERN COLORADO LATE ON FRIDAY DURING MAX HEATING. QG VERTICAL VELOCITY FIELDS INDICATE WEAK LARGE SCALE ASCENT OVER NERN COLORADO GENERATED BY THIS PASSING WAVE. MODEL SOUNDINGS SHOW PRECIPITABLE WATER VALUES STEADILY RISING THROUGH THE DAY...PEAKING AROUND 1.25 INCHES AT 00Z/SAT. MODEL SOUNDINGS ALSO BECOME MOIST ADIABATIC ABOVE 600 MBS. SHEAR APPEARS WEAK AND THE BOUNDARY LAYER RELATIVELY DRY DUE TO A LIGHT W-SWLY/DOWNSLOPE FLOW OFF THE FRONT RANGE. SCATTERED CONVECTION MOVING OFF THE FRONT RANGE BY MID-AFTERNOON WILL PROBABLY PRODUCE MORE WIND I.E MICROBURSTS...AND NOT ALL THAT MUCH RAINFALL...EXCEPT PERHAPS EAST OF A FORT MORGAN-TO-LIMON LINE WHERE LOW-LEVEL MOISTURE SHOULD BE MORE ABUNDANT. COULD SEE A FEW SEVERE STORMS OUT THAT WAY. THE WAVE MOVES OUT DURING THE EVENING WITH THE MEAN LAYER FLOW BECOMING PREDOMINANTLY WESTERLY BY MORNING RESULTING IN DRIER CONDITIONS ESPLY EAST OF THE MTNS ON SATURDAY. SATURDAY ALSO APPEARS WARMER WITH HIGH TEMPS RETURNING TO THE 90S ON THE PLAINS. COULD STILL SEE A FEW HEAT GENERATED LATE DAY STORMS BOTH IN THE HIGH COUNTRY AND ON THE PLAINS...BUT NOTHING OF REAL CONSEQUENCE. FOR SUNDAY AND BEYOND...SHOULD SEE A MORE FAVORABLE PATTERN SETTING UP FOR GREATER T-STORM COVERAGE AND STORMS CAPABLE OF HEAVIER RAINFALL BEGINNING LATE SUNDAY AND LASTING THROUGH LATE WEDNESDAY. THE UPPER RIDGE SHIFTS SOUTHEASTWARD WHICH ALLOWS SUBTROPICAL AND EVEN TROPICAL MOISTURE TO STREAM NORTHWARD UP OVER COLORADO...A PATTERN MORE RESEMBLING A CLASSIC MONSOON PATTERN. PW VALUES RISE AS WINDS SFC AND ALOFT BECOME S-SWLY IN DIRECTION. MTN AREAS INCLUDING SOUTH PARK WILL FEEL THE INITIAL BRUNT OF THIS MOIST AND UNSTABLE FLOW BUT AS THE WEEK GOES ON THIS PLUME OF MONSOONAL MOISTURE SHIFTS TO THE PLAINS POTENTIALLY RESULTING IN LATE DAY STORMS CAPABLE OF HEAVY RAINFALL. SHOULD THIS OCCUR...THE FLASH FLOOD THREAT SHOULD INCREASE...ESPECIALLY IN THE BURN SCAR AREAS. LOOKING FOR TEMPERATURES...ESPLY NIGHTTIME TEMPERATURES...NEXT WEEK TO REMAIN AT OR SLIGHT ABOVE AVERAGE FOR THE DATE EVEN WITH THE INCREASE IN SHOWERS AND CLOUD COVER. && .AVIATION...IFR/MVFR CEILINGS HAVE DEVELOPED PER 11-3.9 MICRON IMAGERY...BUT SOME BREAKS NOTED TOO. MEANWHILE...LOW LEVEL WIND FIELD IS QUITE LIGHT AND VARIABLE. THIS SUGGESTS TO KEEP OCCASIONAL CONDITIONS OF CEILINGS AROUND 1000 FT AGL AND A LIGHT FOG IN THE FORECAST TIL 15Z...ALTHOUGH STILL SOME RISK FOR PATCHY DENSE FOG WITH VSBYS DROPPING TO 1/4-1/2SM ESPECIALLY WHERE STRATUS DECK TEMPORARILY BREAKS. LOW LEVEL CLOUDS/FOG SHOULD QUICKLY BURN OFF AROUND 15Z-16Z WITH ANOTHER ROUND OF THUNDERSTORMS AFTER 20Z TIL 02Z-03Z. STILL PLENTY OF MOISTURE AVAILABLE SO STRONGER STORMS MAY TEMPORARILY REDUCE VSBYS TO AROUND 1-2 MILES WITH CEILINGS DROPPING TO LESS THAN 3000 FT. MAIN FOG THREAT LATER THURSDAY NIGHT/EARLY FRIDAY MORNING SHOULD REMAIN NORTH OF THE FRONT RANGE AIRPORTS WITH LIGHT SOUTHERLY WINDS DEVELOPING UNDER WEAK LEE TROFING. && .HYDROLOGY...STRONGER THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING AROUND AN INCH OF RAIN IN 30 MINUTES. THERE IS A LITTLE LOWER BUT STILL A SLIGHT RISK OF FLASH FLOODING IN THE RECENT BURN AREAS. WE WILL CONTINUE TO MONITOR THE SITUATION WITH POTENTIAL FOR A FLASH FLOOD WATCH IF THE ATMOSPHERE DOES NOT DRY SLIGHTLY AS EXPECTED. MORE LOCALLY HEAVY RAINFALL MAY ADD TO RUNOFF ISSUES THIS AFTERNOON THROUGH TONIGHT. FROM OBSERVATIONS OVER THE LAST TWO DAYS...IF WE GET 0.50 TO 0.75 INCH OF RAIN OVER THE SNOWMELT WE ARE SEEING ENOUGH RUNOFF TO RAISE STREAM LEVELS TO ADVISORY STAGES. THREAT OF HEAVIER RAINFALL SHOULD DECREASE SLIGHTLY FRIDAY AND SATURDAY...ONLY TO INCREASE AGAIN BY SUNDAY THROUGH WEDNESDAY OF NEXT WEEK AS MONSOONAL MOISTURE PLUME DEEPENS. FLOOD ADVISORIES... BIG THOMPSON RIVER THROUGH ESTES PARK UNTIL NOON TODAY. HEADWATERS OF THE COLORADO RIVER AND ST LOUIS CREEK IN EASTERN GRAND COUNTY UNTIL LATE FRIDAY EVENING. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && BARJENBRUCH/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1109 AM MDT THU JUL 07 2011 COZ030>051-081200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1109 AM MDT THU JUL 07 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS THE AREA...WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE MOST WIDESPREAD STORM COVERAGE CAN BE EXPECTED IN AND NEAR THE FRONT RANGE MOUNTAINS...FOOTHILLS...AND PALMER DIVIDE...THOUGH STORMS WILL STILL DRIFT EAST OUT ONTO THE EASTERN PLAINS. THE STRONGER THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING 1 INCH OF RAIN IN 30 MINUTES...ALONG WITH GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND MOSTLY SMALL HAIL. THESE RAIN RATES COULD STILL PRODUCE FLOODING ISSUES IN THE RECENT BURN AREAS ALONG THE FRONT RANGE INCLUDING THE FOURMILE...CRYSTAL...RESERVOIR ROAD...AND INDIAN GULCH BURN SCARS...IF A STORM SHOULD FORM OVER THESE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NORTHERN COLORADO WILL REMAIN ON THE NORTHERN EDGE OF A STRONG HIGH PRESSURE RIDGE FRIDAY AND SATURDAY...WHICH WILL RESULT IN A GRADUAL WARM UP WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS BY SATURDAY. THE HIGH PRESSURE RIDGE WILL THEN SHIFT SOUTHEAST AWAY FROM COLORADO OPENING THE DOOR TO A STEADY FLOW OF MONSOONAL MOISTURE NEXT WEEK. THIS SHOULD RESULT IN AN INCREASE IN SHOWERS AND THUNDERSTORMS BEGINNING SUNDAY. SLOW MOVING STORMS EARLY NEXT WEEK WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL WHICH COULD RESULT IN AREAS OF FLASH FLOODING. TEMPERATURES ARE EXPECTED TO REMAIN AT OR SLIGHTLY ABOVE AVERAGE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... ANY REPORTS OF HEAVY RAINFALL GREATER THAN A HALF INCH IN THE FRONT RANGE BURN AREAS OR GREATER THAN AN INCH IN OTHER LOCATIONS WOULD BE APPRECIATED. KRIEDERMAN/GIMMESTAD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 100 PM MDT THU JUL 7 2011 COZ033-035-038-071930- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET CO- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO- 100 PM MDT THU JUL 7 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARIMER COUNTY AT 1255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A COUPLE OF THUNDERSTORMS APPROACHING THE CRYSTAL AND RESERVOIR ROAD BURN AREAS WEST OF FORT COLLINS AND LOVELAND. THESE STORMS WERE MOVING EAST AT 10 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO GLEN HAVEN ...DRAKE AS WELL AS THE CRYSTAL AND RESERVOIR ROAD BURN SCARS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINS MAY ALSO OCCUR WITH THESE STORMS...UP TO A QUARTER INCH IN 30 MINUTES. THE HEAVY RAINFALL COULD CAUSE FLOODING PROBLEMS... MAINLY IN THE CRYSTAL AND RESERVOIR ROAD BURN AREAS. THE HEAVY RAIN COULD FLOOD LOW-LYING AREAS SUCH AS DITCHES AND CULVERTS. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4059 10520 4034 10521 4036 10544 4059 10544 TIME...MOT...LOC 1855Z 281DEG 11KT 4041 10531
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
212 PM MDT THU JUL 7 2011
COZ041-072100-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
212 PM MDT THU JUL 7 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
WEST CENTRAL ELBERT COUNTY
SOUTHEASTERN DOUGLAS COUNTY
AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN AND MARBLE SIZE
HAIL. THIS STORM WAS LOCATED 2 MILES NORTHEAST OF GREENLAND...OR 22
MILES NORTH OF COLORADO SPRINGS...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO GREENLAND
AND ELBERT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...UP TO ONE INCH IN 30
MINUTES...WHICH MAY FLOOD LOW-LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3913 10483 3926 10489 3930 10453 3913 10441
3912 10470
TIME...MOT...LOC 2011Z 251DEG 8KT 3918 10481The Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
Heavy rain flooded underpasses and basements with several feet of water.
Heavy rain produced large debris flow along Fourmile Canyon Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319453, 319454, 338772, 338785.